Colorado, 2004

Heavy Rain in Colorado, August 16, 2004

August 16, 2004 · NWS GJT · 1 event in 1 county or zone

Four to six inches of water ran across County Road 250 at Stevens Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Four to six inches of water ran across County Road 250 at Stevens Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 1:52 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 1:52 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT MON AUG 16 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
LOW PRESSURE WAS CIRCULATING OVER SOUTHERN NV WHILE A WEAK AND DIRTY
RIDGE REMAINED CENTERED OVER WESTERN CO EARLY THIS AFTERNOON.
SOUTHERLY FLOW BETWEEN THESE SYSTEMS WAS PULLING TROPICAL MOISTURE
ACROSS THE FOUR CORNERS AND INTO CENTRAL UTAH. DIURNAL WARMING
WORKING ON THE MARGIN OF THE MOISTURE PLUME CAUSED SCATTERED TSTMS
TO DEVELOP OVER THE SAN JUAN MOUNTAINS WITH ISOLATED TO WIDELY
SCATTERED ACTIVITY IN THE CENTRAL MOUNTAINS AND NORTHERN PLATEAUS.

TONIGHT...LOW PRESSURE SYSTEM OPENS TONIGHT WITH POSITIVELY TILTED
TROF PROVIDING SOME UPWARD FORCING ACROSS THE WESTERN PORTION OF
THE CWFA. AS SYSTEM PUSHES SLOWLY EASTWARD SOUTH FLOW WILL INCREASE.
INCREASED SOUTHERLY FLOW AND UPWARD LIFT COMBINED WITH A BREAK DOWN
OF DIURNAL TERRAIN DRIVEN CIRCULATIONS WILL RESULT IN INCREASED PCPN
CHANCES FOR THE CENTRAL AND SOUTHERN VALLEYS. MEANWHILE...TO THE
NORTH AIRMASS REMAINS RELATIVELY DRY IN THE LOW LEVELS AND LESS
UPWARD FORCING SO WILL STICK WITH LOWER POPS. AIRMASS OVER THE FOUR
CORNERS LIKELY AROUND 0.9 AND SPOTTER REPORTS INDICATED THESE
STORMS WERE GOOD RAIN PRODUCERS. MEANWHILE...TO THE NORTH EXPECT
STORMS TO PRODUCE SMALL HAIL AND GUSTY WINDS WITH LIGHT TO MODERATE
RAINFALL. LIKE YESTERDAY...SHEAR PROFILE NOT CONDUCIVE TO ORGANIZED
CONVECTION SO EXPECT PULSE STORMS WITH LITTLE CHANCE OF SEVERE.
GREATER CONCERN IS SLOW MOVING...HEAVY RAIN PRODUCING STORMS ACROSS
THE SOUTH. LOW TEMPERATURES SHOULD CONTINUE TO BE MILD AND MADE ONLY
MINOR CHANGES TO GOING FORECAST.

TUESDAY-TUESDAY NIGHT...UPPER LEVEL TROF TO CONTINUE TO PUSH SLOWLY
EASTWARD ACROSS UTAH DURING THE PERIOD. AS A RESULT...TROPICAL
MOISTURE PLUME WILL SHIFT EAST...ENVELOPING THE CWFA DURING THE
DAY. GOOD CORRESPONDENCE BETWEEN TROF AND DIURNAL WARMING SO EXPECT
WIDESPREAD PCPN OVER THE CWFA AND CONTINUED WITH FORECAST OF NUMEROUS
TSTMS OVER HIGHER TERRAIN...SCATTERED IN THE LOWER ELEVATIONS.
INCREASED CLOUDS AND EVAPORATIVE COOLING ASSOCIATED WITH SHOWERS
SHOULD BRING COOLER TEMPERATURES. THEREFORE...DECREASED FORECAST
HIGHS ON THE ORDER OF 5 DEGREES ON AVERAGE IN THE DIRECTION OF MOS
GUIDANCE. HAD SOME ISSUES WITH COOLER LOWS THOUGH 7H LEVEL DOES SHOW
A 2 DEG C DECLINE WHICH IS LIKELY DUE TO EVAPORATIVE COOLING. EXPECT
CLOUDS AND MOISTURE SHOULD YIELD LOWS WARMER THAN IN MOS SO GENERALLY
WENT ABOVE GUIDANCE NUMBERS.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...GOOD MODEL AGREEMENT WITH AN
UNSTABLE NORTHWEST FLOW PATTERN GIVING WAY TO RIDGING BY THE WEEKEND
THAT THREATENS ANOTHER WEAK MONSOONAL SURGE.

WEDNESDAY-FRIDAY...RIDGING ALONG THE WEST COAST LEAVES THE REGION IN
WEAKLY CYCLONIC NORTHWEST FLOW WITH THE EASTERN ZONES FAVORED FOR
POPS...ESPECIALLY THE PARK/GORE/ELK MOUNTAINS. THE 12Z RUN HAS KEPT
THE POPS HIGH ACROSS THE NORTHERN-CENTRAL CO MOUNTAINS WEDNESDAY AND
THIS LOOKS REASONABLE. SUBTLE WARMING AND DRYING FOR THURSDAY AND
FRIDAY AS A RIDGE PROGRESSES THROUGH AZ.

SATURDAY-MONDAY...RIDGE SLOWLY SHIFTS TO THE EAST DURING THIS PERIOD
AND IS AMPLIFIED INTO SOUTHERN UTAH BY SATURDAY AND SOUTHERN COLORADO
BY SUNDAY. THE DGEX/GFS SHOW MOISTURE BEING PULLED NORTH ON THE
WESTERN SIDE OF THE RIDGE AXIS. NO STRONG 7-5THETA-E RIDGE IS
EVIDENT...BUT WILL PULL SOUTHERN POPS UP INTO AT LEAST SLIGHT CHANCE
POPS. TEMPERATURES CLIMB ABOVE SEASONAL NORMS.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

NL/JOE
Hazardous weather outlook, Aug 16, 5:23 AM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 AM MDT MON AUG 16 2004

COZ001-002-004>008-011-014-171300-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-GRAND VALLEY-LOWER YAMPA RIVER BASIN-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
623 AM MDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO AND THE
WEST-CENTRAL VALLEYS OF COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE OVER THE
COLORADO NORTHWEST PLATEAUS AND CENTRAL VALLEYS. THE MAIN HAZARD FROM
THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...ALONG WITH
GUSTY WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TUESDAY
AND WEDNESDAY...WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY THROUGH SUNDAY. THE MAIN HAZARD FROM THESE STORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...ALONG WITH GUSTY WINDS...AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ003-009-010-012-013-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
623 AM MDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...INCREASING TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER HIGHER ELEVATIONS THIS
EVENING. THE MAIN HAZARDS FROM THESE STORMS WILL BE OCCASIONAL OF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE TUESDAY AND WEDNESDAY...DECREASING TO ISOLATE AFTERNOON AND
EVENING THUNDERSTORMS THURSDAY THROUGH SUNDAY. HAZARDS FROM THESE
STORMS WILL INCLUDE DANGEROUS LIGHTNING...LOCAL HEAVY RAIN...AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
August 16, 4:45 PM MST to 5:45 PM MST
Where
La Plata County, 8 mi N of Durango
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421016.